Study: Minocycline associated with autoimmunity

November 1, 2008

Minocycline may induce potentially serious autoimmune phenomena in children with acne.

Minocycline has the propensity to induce potentially serious autoimmune phenomena, a new investigation shows.

Researchers identified 27 children who had been treated with minocycline for acne and had apparent minocycline-induced autoimmunity (MIA), as suggested by laboratory findings and constitutional symptoms such as fever, weight loss, and malaise. Twenty-two of the patients (81%) had a first-degree relative with at least one autoimmune disease. Mean age of the subjects at disease onset was 16.5; 19 of these subjects were girls. Twenty-two patients had polyarthralgia, and 17 had polyarthritis, mostly affecting the hands and feet.

Patients were divided into three categories based on disease duration after minocycline was discontinued: transient, intermediate, and chronic. Seven patients (26%) had chronic autoimmune disease that was still active at last follow-up, an average of 32 months after minocycline was disconcontinued. Six patients (22%) followed an intermediate course, with resolution of symptoms within 12 months, and 14 patients (51.8%) had symptoms that resolved rapidly when minocycline was discontinued. All patients with a chronic course had evidence of arthritis at presentation (El-Hallak M et al: J Pediatr 2008;153:314).

The complication is rare, but the medication is prescribed often. Sources estimate that physicians prescribe minocycline to more than 15 million US pediatric patients per year.

We need to be alert to this complication, especially when patients being treated for acne present with fever, malaise, decreased appetite, arthralgia, or myalgia.

DR. BURKE, section editor for Journal Club, is chairman of the department of pediatrics at Saint Agnes Hospital, Baltimore. He is a contributing editor for Contemporary Pediatrics. He has nothing to disclose in regard to affiliations with, or financial interests in, any organization that may have an interest in any part of this article.